TherapyMantra

SSRIs and Weight Gain: The Truth

do ssris cause weight gain

Do SSRIs cause weight gain? This is a question that has been asked by many people who take these medications. The answer, however, is not so simple. In this blog post, we will explore the relationship between SSRIs and weight gain. We will look at the research on this topic and discuss the possible reasons for weight gain in people who take SSRIs. We hope that this information will help you make an informed decision about your medication choices.

Common SSRIs And Their Effect On Weight

ssris and weight gain

There are many different types of SSRIs, and each one has a different effect on weight. Some common SSRIs include:

  • Fluoxetine (Prozac): This medication is often associated with weight loss. It is often prescribed to people who are trying to lose weight. However, some people may experience weight gain while taking fluoxetine.
  • Sertraline (Zoloft): This medication has been shown to cause both weight loss and weight gain. The amount of weight lost or gained will vary from person to person.
  • Paroxetine (Paxil): This medication is more likely to cause weight gain than other SSRIs. Weight gain is one of the most common side effects of this medication.
  • Monoamine oxidase inhibitors (MAOIs): These medications are known to cause weight gain. They are often prescribed to people who have not had success with other SSRIs.

While there is no clear answer as to whether or not SSRIs cause weight gain, the research does suggest that some people may experience this side effect

Why Do SSRIs Cause Weight Gain?

There are a few common SSRIs that are prescribed for depression and anxiety. While all of the medications can be effective in treating depression and anxiety, they also come with the potential for weight gain. Weight gain is one of the most common side effects of SSRIs. The exact mechanism by which SSRIs cause weight gain is not fully understood. However, there are a few theories that have been proposed.

  • One theory is that SSRIs cause an increase in appetite. This can lead to people eating more food than they normally would and, as a result, gaining weight.
  • Another theory is that SSRIs cause changes in metabolism. These changes can lead to the body storing more fat and calories, which can also lead to weight gain. Finally, it is also possible that SSRIs cause fluid retention. This can make a person feel bloated and heavier than they are.
  • Some people may also gain weight because they become less active when taking SSRIs. This is because these medications can cause fatigue and make it difficult to exercise.
  • One possibility is that the medication itself causes weight gain. This is more likely with certain types of SSRIs, such as paroxetine.

It is also important to note that some people may be more susceptible to weight gain than others. This can be due to genetic factors or other health conditions.

Managing Weight Gain Caused By SSRIs

ssris cause weight gain

One of the most ideal ways to manage doctors manage this consequence is by switching the medication, based on the patient’s factors and needs. Aspects like allergens, the severity of other side effects, and treatment of the symptoms also influence the decision of switching medications.

In addition to your doctor’s advice, there are ways you can manage this side effect by yourself. It involves the use of simple and easy to follow techniques such as:

  • Increasing physical activity
  • Practicing mindful eating
  • Increasing protein intake to boost metabolism
  • Ensuring adequate hydration
  • Eliminating low-fibers and simple carbs
  • Avoiding fad diets or schemes for quick weight loss
  • Incorporating mind-body exercises like yoga, meditation, or mindful breathing,
  • Focusing on muscle training or cardio instead of fat loss
  • Recognizing that the weight gain is not your fault and that what you are doing to help overcome your depression is far more important

If you do experience a sudden weight gain that is unsatisfactory for you, don’t stop taking your drug right away even if you do gain a little bit of weight. You’ll need to work with your doctor to find an antidepressant that helps with your depression symptoms and doesn’t result in unwanted side effects.

Conclusion

In conclusion, it is important to remember that weight gain is a possible side effect of SSRIs. If you are concerned about gaining weight, talk to your doctor. They can help you make an informed decision about whether or not an SSRI is right for you. There are also a few things that you can do to manage weight gain caused by SSRIs. These include eating a healthy diet and getting regular exercise. With proper management, the risk of weight gain from SSRIs can be minimized.

A Word From Therapy Mantra

Your mental health — Your psychological, emotional, and social well-being — has an impact on every aspect of your life. Positive mental health essentially allows you to effectively deal with life’s everyday challenges.

At TherapyMantra, we have a team of therapists who provide affordable online therapy to assist you with issues such as depression, anxiety, stress, workplace Issues, addiction, relationship, OCD, LGBTQ, and PTSD. You can book a free therapy or download our free Android or iOS app.